Alert archive / Missouri / Flash Flood Warnings in 2020
Flash Flood Warning 13, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at May 28, 2020, 3:53 PM CDT for Pike County, Illinois; Pike County, Ralls County, Missouri. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2020, 3:53 PM CDT (20:53 UTC)
- Expired
- May 28, 2020, 7:21 PM CDT
- In force
- 3 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pike County, IL, Pike County, MO, Ralls County, MO
The radar
The St Louis radar (KLSX), 109 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 4:20 PM CDT | FLASH FLOOD | 1 Ene Hull, IL | FIRE CHIEF REPORTED PONDING WATER 2-5 INCHES DEEP ALONG HWY 106 BETWEEN HULL AND KINDERHOOK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 536 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
821
WGUS53 KLSX 282053
FFWLSX
ILC149-MOC163-173-290300-
/O.NEW.KLSX.FF.W.0013.200528T2053Z-200529T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
353 PM CDT Thu May 28 2020
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Northwestern Pike County in west central Illinois...
Central Ralls County in northeastern Missouri...
Northwestern Pike County in northeastern Missouri...
* Until 1000 PM CDT Thursday.
* At 352 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. 1 to 3 inches of rain have
fallen between 245 pm and 345 pm. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
New London, Hull, New Canton, Kinderhook and Saverton.
Additional rainfall amounts of uo to one inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3961 9110 3952 9131 3935 9147 3940 9156
3950 9148 3976 9121 3976 9106
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
TES1 follow-up statement
407
WGUS73 KLSX 290021
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
721 PM CDT Thu May 28 2020
ILC149-MOC163-173-290030-
/O.CAN.KLSX.FF.W.0013.000000T0000Z-200529T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pike IL-Ralls MO-Pike MO-
721 PM CDT Thu May 28 2020
...THE FLASH FLOOD WARNING FOR NORTHWESTERN PIKE COUNTY IN WEST
CENTRAL ILLINOIS...CENTRAL RALLS AND NORTHWESTERN PIKE COUNTIES IN
NORTHEASTERN MISSOURI IS CANCELLED...
Fire chief has reported that flood waters have receded. Flooding is
no longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3961 9110 3952 9131 3935 9147 3940 9156
3950 9148 3976 9121 3976 9106
$$
MRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:14 PM CDT, 39 minutes earlier.
Area forecast discussion, May 28, 3:14 PM CDT, 39 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 314 PM CDT Thu May 28 2020 .SHORT TERM... (Through Late Friday Night) Issued at 300 PM CDT Thu May 28 2020 An extensive band of rain/showers and some embedded thunder currently stretching from southeast IA across western MO into southeast KS is spanning a slowly advancing cold front and is being driven to a large degree by mid level frontogenetic forcing associated with a northern stream trof moving into the upper MS Valley and the southern stream upper trof/low centered through the lower-middle MS Valley. This band is impacting northeast MO at this time and will probably slide a bit into central MO into the early evening. Further east much of the CWA is currently experiencing scattered thunderstorms which are being fueled by MLCAPE of roughly 1000+ j/kg. We should continue to see scattered thunderstorms for the remainder of the afternoon into the early evening, perhaps at times organizing into small clusters or bands. Deep layer shear is quite weak and any severe weather threat would appear to be rather isolated damaging winds, potentially a wet microburst or where some cold pools could merge. There is also an isolated threat of heavy rain where these bands could produce a period of training. The current expectation is that the overall coverage of precipitation and especially storms should diminish after 00z with diminishing heating and associated decrease in instability. The aforementioned band of frontogenetically forced precipitation should also gradually lose its structure as it moves east owing to the lifting and weakening southern stream upper trof/low. This trend will continue late evening into overnight at a more accelerated clip with coverage of showers and any residual storms diminishing quickly. This will occur in association with the advancing cold front and continued east-northeast movement and weakening of the upper low/trof as it phases with the northern stream trof. There could be a few lingering showers in far southeast MO and southwest IL early on Friday morning as the cold front and upper trof continues to move east. The main story on Friday will be somewhat gusty northwest winds in the wake of the cold front that will usher in cooler and less humid air and finally bring a period of dry weather. Glass .LONG TERM... (Saturday through Next Thursday) Issued at 300 PM CDT Thu May 28 2020 The latest guidance continues show a highly amplified upper air pattern across NOAM this weekend with our region strongly under the influence of a deep longwave trof over eastern NOAM. This pattern will maintain surface high pressure across the Mid MS Valley region through the weekend with lower humidity and cooler temperatures and all the guidance supports below normal temperatures. Like mentioned yesterday we need to keep a wary eye on the northwest flow in this pattern for potential short waves that could either bring more cloud cover or perhaps high-based showers or remnants of a decaying Plains MCS. One such wave should at least bring us an increase in clouds Saturday afternoon and evening. The NAM wants to actually bring precipitation into central MO but at this time there is really no appreciable low level forcing that would strongly support this scenario and thus a dry forecast with more clouds has been maintained. We will see progression of the pattern heading into the first half of next week as the eastern NOAM trof moves into the western Atlantic and the Plains upper ridge builds into the MS Valley. The models overall agree on this scenario however depart on the amplitude and strength of the upper ridge after Tuesday. Given this pattern shift, we will still see a return of summer heat more typical of June in the Tuesday and Wednesday time frame when south-southwest low level flow will become established and temperatures should rise to above normal levels. Like mentioned yesterday from late Wednesday into Thursday there is a bit more uncertainty with a decent amount of spread in the deterministic models and ensemble prediction systems. The differences continue to revolve around the strength and extent of upper ridging from the Plains into the mid MS Valley and the depth of trofing from the Great Lakes into the eastern U.S.. The ECMWF remains quite bullish with this trofing with a cold frontal passage through the CWA Wednesday night into Thursday. There has also been a trend in the operational GFS to at least bring a front into the northern CWA. The progress and position of this front will ultimately impact thunderstorm chances and longevity of the above normal temperatures. Glass && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1242 PM CDT Thu May 28 2020 Scattered thunderstorms have developed across eastern Missouri and parts of southwest IL, and the metro St. Louis terminals will have the biggest potential for thunder impacts this afternoon. Currently the size of individual storms is small so pinning down a time they will impact a terminal is difficult and have opted for either VCTS or a short TEMPO group for now. Showers will be the more dominant precipitation impacting KCOU and KUIN this afternoon and evening with a lesser threat of thunderstorms, however MVFR flight conditions should largely dominate at these locations. Overall the thunder threat should diminish after 01-02z. A band of stratus with an advancing cold front will move into eastern MO and west central IL near 05z and then should depart by 11z or so. Northwest winds gusting up to 20 kts will dominate on Friday with VFR flight conditions. SPECIFICS FOR KSTL: Scattered thunderstorms have developed across eastern Missouri, and gauging the direct impact to KSTL is difficult to pin down given their small size until they congeal. I have opted for VCTS for now and will amend accordingly. Overall the thunder threat should diminish after 01-02z with showers at times this evening. A band of stratus associated with an advancing cold front will move into the terminal near 05z bringing MVFR flight conditions, and then should depart by 11z or so. Northwest winds gusting up to 20 kts will dominate on Friday with VFR flight conditions. Glass && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 28, 3:36 PM CDT, 17 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 336 PM CDT Thu May 28 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-292045- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 336 PM CDT Thu May 28 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely across parts of eastern Missouri and western Illinois through early this evening. A strong storm with gusty winds is possible. Also a few storms could produce locally heavy rain and localized flash flooding. Major flooding is occurring along the Illinois River above Hardin. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of thunderstorms across parts of the area Wednesday through Thursday. Major flooding is occurring along the Illinois River above Hardin. .SPOTTER INFORMATION STATEMENT... Spotters are asked to relay any reports of flooding, rainfall greater than 2 inches, or strong winds. Glass
In the hours before
Local storm report, May 28, 10:09 AM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1009 AM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM TORNADO 2 WSW POSEY 38.52N 89.39W
05/27/2020 CLINTON IL PUBLIC
SHORT-LIVED TORNADO OBSERVED BY SEVERAL
INDIVIDUALS AT A DISTANCE. TIME AND LOCATION
ESTIMATED FROM REPORTS AND RADAR.
&&Local storm report, May 28, 1:50 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
150 PM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 AM HEAVY RAIN 2 NE GRANITE CITY 38.73N 90.10W
05/28/2020 M1.08 INCH MADISON IL PUBLIC
&&
TESThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 11:02 AM CDT | River Flood Warning | LSX | Pike | 22 days |
| May 28, 11:02 AM CDT | River Flood Warning | LSX | Pike | 22 days |
| May 28, 11:02 AM CDT | River Flood Warning | LSX | Calhoun | 24 days |
| May 28, 11:02 AM CDT | River Flood Warning | LSX | Saint Clair | 7 days |
| May 28, 4:22 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 23 min |
| May 28, 5:50 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 25 min |
| May 27, 7:48 PM CDT | River Flood Warning | LSX | Reynolds | 14 hr |
| May 27, 8:31 PM CDT | River Flood Warning | LSX | Saint Charles, Saint Louis | 7 days |
| May 28, 9:53 AM CDT | River Flood Warning | LSX | Boone, Callaway, Cole, Moniteau | 5 days |
| May 28, 9:53 AM CDT | River Flood Warning | LSX | Franklin, Warren | 5 days |
| May 28, 9:53 AM CDT | River Flood Warning | LSX | Cole, Osage | 5 days |
| May 28, 1:56 PM CDT | Flash Flood Warning | LSX | Lincoln, Montgomery, Pike | 3 hr |
| May 28, 5:28 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Washington | 32 min |
Nearby
Flash Flood Warnings in Missouri, 2020Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.